What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 31, 1:40 PM MST, 2 hours 48 minutes earlier.
Area forecast discussion, May 31, 1:40 PM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
240 PM MDT Wed May 31 2023
.SHORT TERM...(This evening through Thursday)
Issued at 239 PM MDT Wed May 31 2023
Key Impact Messages:
1) There is a Marginal risk of severe weather for much of
southeastern Wyoming and the Nebraska Panhandle. The main hazards
with these storms will be damaging, downburst wind gusts and
small hail.
2) Rounds of thunderstorms capable of producing heavy rainfall are
expected across southeast Wyoming and the Nebraska Panhandle
Thursday afternoon.
Weather Details: Current satellite and radar analysis shows an
expanding cumulus field with embedded convective towers developing
along the spine of the Laramie Ridge. Also noted in the satellite
analysis is anvil debris from convection across Colorado is
beginning to move into SE Wyoming which has out a halt on daytime
heating. There are a few discrete storms currently on radar with
one in Platte county and the other one in Niobrara county. A
retrograding outflow boundary from last nights convection is
slowly moving across northern Laramie county and has kicked off a
few weak towers that have struggled to maintain their intensity.
This boundary will be the focal point for more robust convection
with this arrival a a weak upper level vorticity lobe progged to
move through in the next few hours. Convection should begin to
transition from discrete storms to clusters as they move east
into the Nebraska Panhandle. The initial threat within the
discrete storms will be damaging downburst wind gusts and small
hail and later transition into a heavy rain and damaging wind
threat.
Discussion: Unsettled weather continues on Thursday as we continue
to be influenced by an area of low pressure sitting near the Four
Corners region and keeping SE Wyoming and the Nebraska Panhandle
in persistent moist SE flow. This is expressed by PWAT values
climbing to and above the 90th percentile for Thursday. Models
have been consistent in showing waves of rain with embedded
thunderstorm cores training over the area in within this upslope
flow regime. Modeled soundings show very moist low to mid levels
with a pronounced tall, skinny CAPE profile suggesting that
storms will be very proficient rain producers. With all the signal
coming to together for prolonged, widespread heavy rainfall, a
Marginal Risk for excessive rainfall has been highlighted across
our entire CWA for Thursday. While the severe weather threat looks
to diminish the threat for flash flooding will increase,
especially as we head toward and into the weekend.
.LONG TERM...(Friday through next Wednesday)
Issued at 239 PM MDT Wed May 31 2023
Friday...As the trough aloft pivots across northern Colorado,
considerable cloudiness will move over our forecast area. Looks like
plenty of low and mid level moisture and upslope along the theta-e
axis to help generate scattered to numerous showers and scattered
thunderstorms in the afternoon and evening. Some locally heavy rain
will be possible with some storms due to the weak steering flow
aloft.
Saturday-Sunday...As the upper trough slowly drifts northward across
southern Wyoming, the flow of low and mid level moisture will
continue to stream across our counties, and will combine with
daytime heating, upslope flow and dynamic forcing to produce
scattered to numerous showers and scattered thunderstorms in the
afternoons and evenings. Temperatures will be coolest on Saturday
due to extensive cloud cover and precipitation coverage.
Monday...Weak steering flow aloft will combine with plenty of low
and mid level moisture to once again produce numerous showers and
scattered thunderstorms mainly in the afternoon. Slightly warmer
temperatures as the airmass moderates.
Tuesday-Wednesday...Moist southerly flow aloft continues and with
adequate low and mid level moisture in place and upslope low level
winds, we will again see scattered to numerous showers and some
thunderstorms each afternoon and evening. With limited shear, severe
storms are less likely, and the storms will likely produce locally
heavy rain in some locations.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1120 AM MDT Wed May 31 2023
Main aviation concern will be the development of scattered
thunderstorms across eastern Wyoming that will move into the
Nebraska Panhandle. Initial convective development will be near the
KCYS terminal beginning around 22z. Main hazard will be gusty and
erratic, downburst winds near the terminal. The convective activity
will then move east into the Nebraska Panhandle and bring VCTS/TSRA
to all Nebraska terminals between 23-05z. Gusty and erratic winds
and heavy rainfall that may briefly reduce visibility will be
possible across the terminals. All convective activity will end
after 06z, but areas of FG may develop near the KCYS and Nebraska
terminals during the late evening hours. These terminals are
carrying BR/VCFG between 12-15z.
&&
.FIRE WEATHER...
Issued at 239 PM MDT Wed May 31 2023
Minimal concerns for Fire Weather conditions continue over the next
several days. RH will remain well above critical thresholds with
plentiful low-level moisture in place. Expect daily chances for
afternoon thunderstorms which will result in adequate overnight RH
recovery. Any prescribed burns will have to monitor afternoon
convection for any gusty or erratic outflow wind gusts.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...AW
LONG TERM...RUBIN
AVIATION...AW
FIRE WEATHER...MAC
Hazardous weather outlook, May 31, 12:43 PM MST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
143 PM MDT Wed May 31 2023
WYZ101>119-011945-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
143 PM MDT Wed May 31 2023
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A Marginal Risk for severe thunderstorms has been outlined for
parts of southeast Wyoming from Buford to Glendo to Redbird and
points east for this afternoon and early evening. Large hail and
damaging downburst winds are possible.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Daily chances for showers and thunderstorms continue through the
week. Storms could contain hail and gusty winds. Storm coverage
will increase through the week with widespread storms with heavy
rain expected by the end of the work week. Flash flooding risks
will be elevated.
.Spotter information statement...
Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.
NEZ002-003-019>021-054-055-095-096-011945-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
143 PM MDT Wed May 31 2023
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A Marginal Risk for severe thunderstorms has been outlined for
parts of the Nebraska Panhandle this afternoon and early evening.
Large hail and damaging downburst winds are possible.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Daily chances for showers and thunderstorms continue through the
week. Storms could contain hail and gusty winds. Storm coverage
will increase through the week with widespread storms with heavy
rain expected by the end of the work week. Flash flooding risks
will be elevated.
.Spotter information statement...
Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.
In the hours before
Special weather statement, May 31, 3:01 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
401 PM MDT Wed May 31 2023
WYZ102-312245-
Niobrara County WY-
401 PM MDT Wed May 31 2023
...A strong thunderstorm will impact portions of central Niobrara
County through 445 PM MDT...
At 401 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Lusk, moving north at 15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Niobrara
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4280 10435 4282 10458 4312 10458 4308 10420
TIME...MOT...LOC 2201Z 194DEG 12KT 4287 10444
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
TrudelSpecial weather statement, May 31, 3:08 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
408 PM MDT Wed May 31 2023
WYZ106>108-312245-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
408 PM MDT Wed May 31 2023
...A strong thunderstorm will impact portions of southwestern Goshen
and southeastern Platte Counties through 445 PM MDT...
At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Chugwater, or 26 miles southeast of Wheatland. This
storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and penny size hail. Very heavy
rainfall east and southeast of Chugwater.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chugwater and Slater.
This includes Interstate 25 in Wyoming between mile markers 48 and
61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4166 10458 4166 10489 4192 10479 4184 10442
TIME...MOT...LOC 2208Z 214DEG 4KT 4172 10469
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TrudelSpecial weather statement, May 31, 3:12 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
412 PM MDT Wed May 31 2023
NEZ002-095-312245-
Dawes NE-North Sioux NE-
412 PM MDT Wed May 31 2023
...A strong thunderstorm will impact portions of northwestern Dawes
and northeastern Sioux Counties through 445 PM MDT...
At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Fort Robinson Campground, or 27 miles west of Chadron,
moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Dawes
and northeastern Sioux Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4269 10338 4268 10366 4300 10380 4300 10335
TIME...MOT...LOC 2212Z 173DEG 12KT 4279 10354
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TrudelSpecial weather statement, May 31, 3:47 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
447 PM MDT Wed May 31 2023
NEZ002-095-312330-
Dawes NE-North Sioux NE-
447 PM MDT Wed May 31 2023
...A strong thunderstorm will impact portions of northwestern Dawes
and northeastern Sioux Counties through 530 PM MDT...
At 446 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Robinson Campground, or 27 miles west of Chadron, moving east at
10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Fort Robinson Campground around 455 PM MDT.
Crawford around 515 PM MDT.
Whitney Lake around 530 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4267 10366 4285 10365 4294 10330 4262 10322
TIME...MOT...LOC 2246Z 263DEG 10KT 4275 10354
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TrudelSpecial weather statement, May 31, 3:55 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
455 PM MDT Wed May 31 2023
NEZ019-020-096-WYZ108-118-119-312330-
Scotts Bluff NE-South Sioux NE-Banner NE-Goshen County WY-
Central Laramie County WY-East Laramie County WY-
455 PM MDT Wed May 31 2023
...Strong thunderstorms will impact portions of western Scotts Bluff,
western Banner, southwestern Sioux, southeastern Goshen and
northeastern Laramie Counties through 530 PM MDT...
At 454 PM MDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Veteran to near Meriden Rest Area. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail. Landspout
possible.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Strong thunderstorms will be near...
Torrington around 505 PM MDT.
La Grange, Huntley, Hawk Springs Campground and Hawk Springs
Recreation Area around 510 PM MDT.
Lyman around 520 PM MDT.
Morrill around 530 PM MDT.
Other locations impacted by these storms include Henry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4149 10442 4203 10437 4207 10382 4144 10387
TIME...MOT...LOC 2254Z 265DEG 27KT 4199 10430 4160 10433
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TrudelSpecial weather statement, May 31, 4:24 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
524 PM MDT Wed May 31 2023
WYZ116>119-010000-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
524 PM MDT Wed May 31 2023
...Strong winds ahead of a line of thunderstorms will impact
portions of Laramie County through 600 PM MDT...
At 523 PM MDT, Doppler radar was tracking strong winds associated
with thunderstorms across Colorado. Movement was north at 45 to 50
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cheyenne, Pine Bluffs, Burns, South Greeley, Hillsdale, Federal,
Crystal Lake Reservoir, Crystal Lake Campground, Granite Springs
Reservoir, Ranchettes, Granite Springs Campground, Warren AFB,
Frontier Park, North Cheyenne, Horse Creek, Warren Af Base,
Carpenter, Fox Farm-College and South Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 0 and 29.
Interstate 80 in Wyoming between mile markers 338 and 401.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4102 10526 4142 10525 4138 10409 4100 10407
4099 10481
TIME...MOT...LOC 2323Z 196DEG 39KT 4110 10516 4078 10435
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Trudel